Format

Send to

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1999 Jun;20(6):475-87.

Lymphoma in patients with rheumatoid arthritis: what is the evidence of a link with methotrexate?

Author information

  • 1The New York Hospital, Cornell University Medical Center, New York 10021, USA. GEORGESCUL@HSS.edu

Abstract

An increasing number of instances of lymphoma in patients with rheumatoid arthritis who are treated with methotrexate continue to appear. The majority of patients with lymphoproliferation have features of immunosuppression-associated lymphoma. Rheumatoid arthritis itself and the actions of methotrexate concur in leading to a immunosuppressed state. Possible oncogenic mechanisms and the risk factors for patients with rheumatoid arthritis to develop lymphoma while receiving methotrexate include: (i) intense immunosuppression and severe disease in combination with genetic predisposition and; (ii) an increased frequency of latent infection with prooncogenic viruses like Epstein-Barr virus. The aetiological role of methotrexate in the development of these lymphomas is supported by the spontaneous remission of these malignancies in some of patients with rheumatoid arthritis after methotrexate has been stopped. The physicians caring for patients with rheumatoid arthritis receiving methotrexate should be vigilant about signs and symptoms suggestive of lymphoma, mostly in those patients with significant comorbidity, long standing and severe disease who are more likely to be immunosuppressed. If a lymphoma appears in these patients, methotrexate should be stopped. Spontaneous remission may occur and a period of observation is advisable when clinically possible. If functional deterioration appears or there are signs of lymphoproliferative organ invasion after several months then specific antineoplastic treatment should be instituted.

PMID:
10392665
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk